×

How Many Overdose Deaths are Attributed to Opiates Yearly in the United States?

Opiate Overdose Deaths

How Many Overdose Deaths are Attributed to Opiates Yearly in the United States?

According to the Centers for Disease Control and Prevention, there have been more than 200,000 prescribed opiate overdose deaths between the years of 1999 to 2016 on a national scale. From these statistics, about 64,000 of the people who died were U.S. citizens.  According to newer statistics, about 46 opiate overdose deaths occur daily in the United States.

Sometimes, even more than 46 people die per day, making these numbers only an approximate representation. However, this means that about 16,790 people in the United States overdose with deaths attributed to opiates yearly. With these heartbreaking statistics, it is important to take action with the intent of reducing these numbers, but first, it is important to understand opiates and the reasons why opiate overdose deaths occur in the first place.

Some of the most common opiates that contribute to opiate overdose deaths include:

  • Methadone
  • Oxycodone
  • Hydrocodone

About These Common Drugs that Contribute to Opiate Overdose Deaths

Methadone – Those who take this prescribed drug are utilizing it to help prevent severe pain. However, this drug alone contributes to about one-third of all U.S. overdoses. Because of methadone’s ability to remain within the system for a prolonged amount of time, this drug has a tendency to have a negative effect on heart rates as well as breathing patterns.

Oxycodone – This drug is commonly prescribed in hopes of treating severe to moderate pain. However, with a drug overdose by oxycodone, it is usually quite unexpected due to its gradual build up within the body’s system. This, in turn, creates a tolerance to the drug that is sometimes overlooked when it is prescribed at a higher dosage. Oxycodone is also highly addictive, even furthering complications and increasing the chances of overdosing.

Hydrocodone – This narcotic is also a drug that is used to help ease and prevent severe pain. This drug can be countered by Narcan which is usually administered when the first signs of a Hydrocodone overdose are apparent. However, this drug also comes with its own list of negative effects to the body.

Why Overdosing Occurs

  • Those who are addicted to opiates are more likely to overdose.
  • Wrong amounts of the opiates are prescribed or taken by the patient.
  • Alcohol is oftentimes seen as the contributor to an overdose.

The Affected United States

40% of the affected United States has opiate prescriptions, but still, end up overdosing.

According to the Centers for Disease Control, the states contributing to the highest number of opiate overdose deaths include West Virginia, Maryland, Maine, and Utah.

In 2016, the affected numbers of Non-Hispanic Whites, Alaskan Natives, and American Indians were higher than those affected that were Non-Hispanic Blacks or Hispanics.

The number of men affected is much higher than women.

Signs of an Opiate Overdose

  • Slowed heart rate
  • Slowed or no breathing
  • Unresponsive
  • Cold skin
  • Blue/gray skin or lips

If you know someone who is experiencing these symptoms, it is extremely important to get help right away. It is very likely that the person will recover if attended to on time by a healthcare professional.

What to Do in the Event of an Overdose

With the Good Samaritan Law in mind, it is important to react accordingly.

  • Call 911.
  • Turn the affected onto their side to help clear their lungs of anything preventing them from their natural breathing rhythm.
  • Start administering CPR if the person still is not breathing and you are able to do so.

Preventing Future Opiate Overdose Deaths

Staying drug-free is the best way to prevent an overdose; however, these prescribed drugs can’t always be avoided. Because of this, you should:

  • Always consult your physician about any adverse side-effects.
  • Give your physician an accurate list of all drugs being taken to prevent any negative reactions.
  • Never drink alcohol when taking opiates.
  • Never chew on the prescribed pill; chewing on the pill can release the ingredients of the pill too quickly, sending your body into shock or an immediate overdose.
  • Only take the prescribed drugs as directed.

It is important to remember that overdosing can occur to anyone. It can even happen to those who are following the proper procedures in taking these prescribed drugs due to building a tolerance to the drugs. Therefore, it is important to always have someone who can be with the person taking medicine so that they can react accordingly in the event of an opiate overdose.

Leave a Reply